For those of us of a certain age (like older than say 40) and/or who have had HIV for many years and been on various HIV medicines the often unsettling and in certain ways ironic body changes that often occur can be very unsettling. A strange reshuffling of body fat seems to be the main outward and often most noticeable change. Facial wasting, skinny arms and legs, disappearing butt and odd accumulations of fat in the belly are all too common.
For me personally I haven’t so much cared about the facial wasting, which I certainly have, I just think it makes me look more like Mick Jagger or Keith Richards. It could certainly be argued this is not a look to emulate, but they do seem to get by OK.
However a comment made to me by a health care provider about 10 years ago still sticks in my mind and I remember how incredibly hurt I was by his observation, something to the effect of “my we have some significant gluteal (ass) wasting going on here”! I was in some denial at the time that this was occurring and didn’t care to have it pointed out. Now when I analyze my feelings about this from a more evolved perspective I am often reminded of Carly Simon’s song quoted above.
Having lost dozens of close friends and literally hundreds of others I cared for as a nurse over the past nearly 30 years I am ashamed that I give any thought to my scrawny ass and gaunt face. There are tens of thousands of folks no longer around who I am sure would trade the grave for body changes related to HIV and the current medicines used.
Having said that though for those of us lucky enough to move forward in the lifelong dance that is HIV infection, these often profound body changes are something I think we should pay some attention to. They certainly affected self image which can have profound effects on well being. They also represent at least in part the potent side-effects of the HIV medicines, which we should be aware of and not shrug off.
Two terms often used to describe these changes are “lipoatrophy” and “lipodystrophy”. The prefix “lipo” means fat. You can think of it simply as loosing fat where you don’t want to loose it and having it wind up where you don’t want it to be.
There is significant debate as to whether these body changes are due primarily to the medicines or HIV itself. Most HIV knowledgeable folks these days say it is likely a combination of both. I myself tend to believe that these changes are due more to the medications than to HIV itself. Also, I should mention, though I’m not addressing in this piece, the often real effects the HIV drugs have on blood glucose, triglycerides and cholesterol and perhaps even indirectly on blood pressure and weight gain.
Having spent the last thirty years looking at many hundreds of people with HIV in various states of undress I believe their is significant differences between both men and women with full blown AIDS wasting and otherwise healthy individuals with well controlled HIV who have facial and butt wasting often accompanied by a large belly. There are two very different processes at work here. Some of the more current drugs may not have as much of a body changing effect but I think the jury is still out. We will need to wait until they have been in use for 10-15 years to see what changes they may be creating particularly in the aging population.
There is accumulating evidence that the prudent course of action is to start HIV medicines once your T-cell count falls below 500. There may soon be official advice for people to start as soon as they are aware of their infection no matter what the T-cell count.
The bottom line is that this is going to be a long haul. It would be great if truly peer educational sessions could be facilitated where folks would get together and share how they are coping and addressing their body changes. I do think they can be impacted somewhat by diet and exercise for example. Sharing what has worked and what hasn’t including even the cosmetic interventions could be very helpful. There is tremendous individual variation impacted by many factors and a mutual sharing of personal experience could be very empowering.
I am aware that these issues have already been addressed from time to time in various public forums but these have often been sponsored at least in part by pharmaceutical interests or at best been led by medical talking heads with minimal sales pitches, either directly or implied.
Knowledgeable HIV expertise would be important to include in the discussions but it would be nice for it to be more HIV community based and less tainted by the interests of Big Pharma. The HIV community is quite capable of empowering itself around how to address these problems of body changes and our reactions to them as best we can.